Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Glass Molecules Make Great Gifts!
Donate $125 to Erowid & get a glass molecule.
(MDMA, Mescaline, DMT, Caffeine, Serotonin, Psilocybin, or LSD)
5-MeO-DMT (5-Methoxydimethyltryptamine)
by Erowid
5-MeO-DMT is a chemical not associated with major physical health issues unless combined with MAOIs. The primary health risks associated with the use of 5-MeO-DMT are mental health problems, like lasting Post Traumatic Stress Disorder (PTSD)-type reactions where people feel shocked for days, weeks, months, or years after their last use.
  • Lung / Breathing Issues When smoked, there is the risk of causing discomfort or pain from inhaling the chemical vapor. This could be a result of pH or heat. We have one report, which was also published in The Entheogen Review, of a woman who experienced severe lung pain smoking 5-MeO-DMT. Although risk of this is generally low because the dosage smoked is usually less than 20 mg, smokers of 5-MeO-DMT are cautioned to be aware of this issue.
  • Short Term Unconsciousness / Non-Responsiveness Short term (1-10 minute) non-responsiveness or unconsciousness is frequent with smoked doses over 8-10 mg or insufflated doses over 15-20 mg. Sitters are extremely important. If 5-MeO-DMT smokers move around during the peak, they can be clumsy, fall, or knock things over and hurt themselves. The peak passes quickly and most users prefer to remain sitting or lying down for the 3-10 minutes of intensity.
  • Contraindication : 5-MeO-DMT and MAOIs Although 5-MeO-DMT is present in some plants used in ayahuasca and in some ayahuasca brews, Erowid has received several reports of very troubling physical reactions in people who have ingested 5-MeO-DMT with MAOI harmala alkaloids. There appears to be the risk of severe hypertensive symptoms, overheating, serotonin syndrome, etc. It is important to note that the profile of these risks are not fully understood, because the long history of use of brews containing some amount the two in combination.

    A case of a 17-year-old male was reported to us in December 2002. He ingested an extract of Syrian Rue and then smoked an unknown (but large) dose of powdered, chemical 5-MeO-DMT. He quickly became non-responsive and fell to the ground, began convulsing (myoclonic jerking), and his sitter called an ambulance for help. He was found to have had a pulse of 180, blood pressure 200/125, and temperature 106.0 F. These levels are dangerously high. He was minimally responsive but became wildly agitated upon stimulation (even just speaking to him). He was treated with diazepam and transferred by helicopter to a Boston area hospital. The patient may have suffered lasting damage to his kidneys and rhabdomyolysis. A formal case report of this incident was published in a 2004 issue of the Journal of Toxicology & Clinical Toxicology titled "Monoamine Oxidase Inhibitor Poisoning Resulting from Internet Misinformation on Illicit Substances".

    In December 2004, we received an unconfirmed report of a death related to the ingestion of 200 mg of 5-MeO-DMT with some amount of "yage". This death was later described in the case report "A Fatal Intoxication Following the Ingestion of 5-Methoxy-N,N-Dimethyltryptamine in an Ayahuasca Preparation" in the November/December 2005 issue of the Journal of Analytical Toxicology, and the follow-up commentary "A Demand for Clarity Regarding a Case Report on the Ingestion of 5-Methoxy-N,N-Dimethyltryptamine in an Ayahuasca Preparation" was published in the July/August 2006 issue.

    We have also received some reports from groups experimenting with making pharmahuasca using 5-MeO-DMT who have said that they had much higher incidence of bad reactions with 5-MeO-DMT than with N,N-DMT. They discontinued using the 5-MeO-DMT.

  • Lasting Anxiety and Sleep Disruption Erowid has receied several reports from those who have smoked 5-MeO-DMT who experienced intense panic attacks, lasting chronic anxiety, and sleep disruption/insomnia triggered by a single session of smoking 5-MeO-DMT. It is unknown how common this reaction is.